Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2002, 12:28 AM CST for Barton County, Jasper County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 12:28 AM CST (06:28 UTC)
- Expired
- Mar 9, 2002, 1:30 AM CST
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 12:41 AM CST | Thunderstorm Wind 65 E | Lamar, MO | |
| Mar 9, 12:50 AM CST | Thunderstorm Wind 58 E | Carl Jct, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 090628 SVRSGF MOC011-097-090730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN MISSOURI BARTON COUNTY IN MISSOURI * UNTIL 130 AM CST * AT 1221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SQUALL LINE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEVADA TO COLUMBUS...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... CARL JUNCTION BY 1240 AM CST. LAMAR BY 1245 AM CST. WEBB CITY...PURCELL...ORONOGO BY 1250 AM CST. JOPLIN...JASPER...CARTERVILLE BY 1255 AM CST. DUQUESNE...DUENWEG BY 100 AM CST. CARTHAGE BY 105 AM CST. THE TOWNS OF HANNON...IANTHA...NASHVILLE...IRWIN AND OAKTON ARE ALSO IN THE PATH OF THESE STORMS. THESE STORMS HAVE A LONG HISTORY OF PRODUCING WIND DAMAGE ACROSS MUCH OF SOUTHERN KANSAS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3764 9459 3705 9460 3705 9407 3765 9409 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:40 PM CST, 9 hours 48 minutes earlier.
Area forecast discussion, Mar 8, 2:40 PM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CST FRI MAR 8 2002 FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING... BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES... WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT. SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW ENTERING SOUTHWEST COLORADO. PREFERRED THE SLOWER ETA OUTPUT FOR THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT. ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO 60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA. EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S. NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD COME OUT BY AFTERNOON...SO IT COULD BE WORSE. QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF. THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES FOR IM COORDINATION. FCSTID = 8 SGF 35 39 22 50 / 60 20 10 10 JLN 29 38 23 51 / 70 20 10 10 UNO 48 48 21 47 / 50 20 10 10 VIH 48 48 21 47 / 50 20 10 10 .SGF... MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES KSZ073...KSZ097...KSZ101. SUTTON
In the hours before
Special weather statement, Mar 8, 7:55 PM CST, 4 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 755 PM CST FRI MAR 8 2002 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT... ...WINDY CONDITIONS THROUGH SATURDAY MORNING... * HAZARDOUS WEATHER THREAT(S)... DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH HAIL UP TO 1 1/2 INCHES IN DIAMETER TORNADOES NON-THUNDERSTORM WIND GUSTS TO 45 MPH * THREAT AREAS AND TIMING... LOCATIONS EAST OF A NEOSHO TO HERMITAGE LINE WILL SEE SCATTERED STRONG THUNDERSTORMS SPREAD NORTHEAST INTO THE AREA BETWEEN 8 PM AND MIDNIGHT. A SQUALL LINE WILL LIKELY DEVELOP OVER EASTERN KANSAS BETWEEN 9 PM AND MIDNIGHT. THESE STORMS WILL LIKELY AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WEST OF SPRINGFIELD BETWEEN 10 PM AND 2 AM...AND MOVE THROUGH THE MISSOURI OZARKS EAST OF SPRINGFIELD BETWEEN 1 AM AND 5 AM. AFTER THE SQUALL LINE PASSES THROUGH THE REGION OVERNIGHT...A NORTHWEST WIND OF 20 TO 30 MPH WILL OCCUR...WITH GUSTS AGAIN NEAR 45 MPH OVER MAINLY CENTRAL MISSOURI. THE STRONG NORTHWEST WINDS SATURDAY SHOULD DIMINISH BY EARLY AFTERNOON. * DISCUSSION... A VIGOROUS STORM SYSTEM OVER THE CENTRAL PLAINS FRIDAY EVENING WILL MOVE INTO THE REGION OVERNIGHT. STORMS HAVE BEEN SLOW TO DEVELOP AHEAD OF A COLD FRONT OVER CENTRAL KANSAS DUE TO A STRONG CAP. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES EAST INTO EASTERN KANSAS LATE THIS EVENING. CONCERN STILL EXISTS THAT A SQUALL LINE WILL DEVELOP ACROSS EASTERN KANSAS BETWEEN 9 PM AND MIDNIGHT...AND MOVE RAPIDLY EAST ACROSS THE REGION. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SQUALL LINE...WHICH IS EXPECTED TO EXIT CENTRAL AND SOUTH CENTRAL MISSOURI BY 5 AM. SCATTERED THUNDERSTORMS WILL SPREAD OUT OF ARKANSAS AND INTO SOUTHERN MISSOURI THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS THAT MAY APPROACH SEVERE LIMITS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION REMAINS LIKELY BETWEEN 10 PM AND 2 AM FOR LOCATIONS ALONG AND WEST OF SPRINGFIELD. THE POSSIBILITY OF SPOTTER ACTIVATION WILL DECREASE DURING THE OVERNIGHT HOURS EAST OF SPRINGFIELD. * EXTENDED OUTLOOK... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY THROUGH EARLY TUESDAY...AND AGAIN STARTING THURSDAY NIGHT. HAZARDOUS WEATHER MAY ACCOMPANY THE STORMS TOWARD THE END OF NEXT WEEK. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 8, 8:49 PM CST, 3 hours 39 minutes before
KSZ073-097-101-MOZ066-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 849 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12...IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI: VERNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... NEVADA AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE HAIL AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS WILL MOVE EAST INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AROUND 11 PM. THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. BOOKBINDER
Special weather statement, Mar 8, 11:26 PM CST, 1 hour 2 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Special weather statement, Mar 8, 11:26 PM CST, 1 hour 2 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Local storm report, Mar 9, 12:21 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM PITTSBURG KS WIND DAMAGE
03/09/02 CRAWFORD POWER LINE DOWN AND
WINDOWS BROKEN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 68 min |
| Mar 9, 12:50 AM CST | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 40 min |
| Mar 9, 12:53 AM CST | Severe Thunderstorm Warning | SGF | Newton | 52 min |
| Mar 9, 1:05 AM CST | Severe Thunderstorm Warning | SGF | Dade | 25 min |
| Mar 9, 1:14 AM CST | Severe Thunderstorm Warning | SGF | McDonald | 46 min |
| Mar 9, 1:25 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| Mar 9, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Mar 9, 1:49 AM CST | Severe Thunderstorm Warning | SGF | Greene | 41 min |
| Mar 9, 1:52 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas | 38 min |
| Mar 9, 1:56 AM CST | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Mar 9, 2:17 AM CST | Severe Thunderstorm Warning | SGF | Laclede | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.